Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Had heart attack. Prescribed Laxative and nexium. Can I use Omeprazole?

User rating for this question
Answered by
Practicing since : 2007
Answered : 1201 Questions
I am an American who about three weeks ago had a heart attack in Macau, a part of China. I was in the hospital for about 12 days. My expensive prescriptions include a year's supply of Duphalac, a laxative. I cannot reach the doctor who prescribed that laxative. I am about to finish one bottle and do not want to buy more. Is it ok for me to discontinue using it. Also,.the doctor prescribed Nexium, also known as esomeprazole. It is too expensive for me. I want to use Omeprazole, which is cheaper and apparently almost the same as esomeprazole. Is it ok for me to use Omeprazole?

This is the first time I've had a heart attack. The docs say that I should be ok, if i take my meds. My medical history also includes treatment for ulcers, but I have not had any significant problems with ulcers in many years. If you have further questions please contact me at YYYY@YYYY . Thank you. Jerry Urban
Posted Thu, 8 Aug 2013 in Hypertension and Heart Disease
Answered by Dr. Jorge Brenes-Salazar 11 minutes later

thanks for the query. I think that discontinuation of the laxative should be ok, you can substitute with good hydration and fruit fiber; in terms of the nexium, esomeprazole is practically the same as omeprazole, and for ulcer protection both are as effective. However, the only caveat is if they prescribed clopidogrel to you after your heart attack, if so you should not use omeprazole, and should use ranitidine or famotidine

yours truly

Dr Brenes Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor